Alert archive / Oregon / Hazardous Seas Warnings in 2012

Hazardous Seas Warning 5, NWS Medford, OR

January 16, 2012

NWS Medford, OR issued this hazardous seas warning at Jan 16, 2012, 3:12 PM PST. It took effect at Jan 17, 2012, 3:05 PM PST. It was in force for 6 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2012, 3:12 PM PST (23:12 UTC)
In effect from
Jan 17, 2012, 3:05 PM PST
Expired
Jan 23, 2012, 2:52 PM PST
In force
6 days
Issued by
NWS Medford, OR

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jan 16, 8:52 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Jan 16, 8:52 AM PST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
852 AM PST MON JAN 16 2012

.DISCUSSION...CURRENT SATELLITE IMAGE SHOW PLENTY OF COLD AIR
MOVING INTO OUR AREA TODAY. HOWEVER WITH THE UPPER TROUGH EXITING
THE REGION THIS MORNING I THINK WE'LL HAVE A RELATIVE BREAK IN THE
WEATHER TODAY INTO THIS EVENING. THE MODELS SHOW A WEAK SHORTWAVE
WITHIN THE NORTHWEST FLOW THAT IS EXPECTED TO ARRIVE AT THE COAST
TONIGHT WHICH MAY INCREASE SHOWER ACTIVITY SOME...BUT BOTH THE 12Z
NAM AND GFS DO NOT SHOW A LOT OF PRECIPITATION....EVEN AT THE
COAST. HOWEVER GIVEN THE COLD AIR ALREADY IN PLACE...ANY
PRECIPITATION WILL BE ENOUGH TO CREATE DICEY TRAVEL
CONDITIONS...SO WE'LL MOST LIKELY LEAVE THE WINTER WEATHER
ADVISORY AS IS.

MODELS SHOW GOOD UPPER LEVEL JET SUPPORT MOVING INTO THE AREA
TUESDAY AFTERNOON...SO I THINK WE'LL SEE A NET INCREASE IN SHOWER
ACTIVITY WITH SNOW LEVELS NEAR THE VALLEY FLOORS. WE'LL LOOK AT
THIS IN MORE DETAIL THIS MORNING.

THE BIG CONCERN AHEAD IS TUESDAY NIGHT THROUGH THE END OF THE
WEEK WITH A HEAVY PRECIPITATION AND HIGH WIND EVENT EFFECTING MOST
OF THE FORECAST AREA. THIS WILL ALSO BE ADDRESSED THIS MORNING.
CURRENTLY THERE IA A HIGH WIND WARNING OUT FOR THE COAST AND
WINTER STORM WATCHES OUT...BUT WE MAY HAVE TO CONSIDER AN ESF DUE
TO EXPECTED RAPID RISES OF RIVERS. CURRENTLY THE ILLINOIS RIVER
NEAR KERBY IS EXPECTED TO GET ABOVE ACTION STAGE...BUT ALL RIVERS
ARE EXPECTED TO SEE RAPID RISES.

&&

.AVIATION...DESPITE THE INSTABILITY OVER MOST OF THE AREA. IFR
CIGS DEVELOPED IN THE UMPQUA BASIN LAST NIGHT AND IS EXPECTED TO
PERSIST FOR MOST OF THE MORNING. I DO EXPECT THIS TO BREAK UP AS
THE ATMOSPHERE BECOMES MORE UNSTABLE. ELSEWHERE VFR CONDITIONS
WILL PREVAIL...BUT MTN TOPS COULD BECOME PARTLY OBSCURED IN
SHOWERS THIS AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 158 AM PST MON JAN 16 2012/

DISCUSSION...VERY LITTLE TIME FOR A DISCUSSION THIS MORNING AS WE
ARE ABOUT TO GET SLAMMED WITH A VARIETY OF INCLEMENT WEATHER. AS A
RESULT, A MANAGERIE OF HEADLINES ARE ABOUT TO COME OUT, A SUMMARY
OF WHICH IS BELOW. I'LL TOUCH ON EACH PROBLEM, ONE AT A TIME.

COLD AIR CONTINUES TO ADVECT IN AND FROST/FREEZE PRODUCTS HAVE
ALREADY BEEN REALIZED ALONG THE COAST AND WILL BE CONTINUED
THROUGH EXPIRATION TIME. SNOW SHOWERS CONTINUE TO MOVE THROUGH
THIS MORNING BUT SHOULD EASE UP BRIEFLY LATER TODAY.
ACCUMULATIONS ARE GENERALLY LIGHT, BUT COULD SEE AN INCH OR SO IN
HEAVIER SHOWERS ON HILLS AND RIDGES. WE CAN ALREADY SEE THE NEXT
BATCH OF CUMULUS AND SHOWERS DROPPING SOUTH ALONG THE PACNW COAST
AND THIS WILL BE MOVING IN LATER TONIGHT. THIS WILL ALSO BE AIDED
BY INCREASING UPPER JET SUPPORT. MODELS SHOW INCREASING QPF
TONIGHT WHICH LASTS INTO TOMORROW MAINLY CASCADES AND SISKIYOUS
WEST. SNOW LEVELS REMAIN AT OR BELOW 1000 FEET THROUGH THIS PERIOD
AND THUS WE SHOULD SEE SNOW SHOWERS ACROSS THE WEST SIDE AMOUNTING
TO A INCH OR SO OVER LOWER ELEVATIONS, AND UP TO 3 INCHES AGAIN
OVER THE HILLS AND MOUNTAINS. HAVE ISSUED AN ADVISORY TO COVER
THAT LATE TONIGHT THROUGH TOMORROW.

TOMORROW NIGHT IS WHEN THINGS REALLY BEGIN TO RAMP UP AS A WARM
FRONT MOVES IN, WHICH WILL LEAD TO HEAVY PRECIPITATION AND STRONG
WINDS OVER MUCH OF OUR FORECAST AREA. BY THE TIME THINGS REALLY
GET GOING, SNOW LEVELS WILL BE UP TO ABOUT 3000 FT ACROSS THE WEST
SIDE, SO SNOW SHOULD NO LONGER POSE A PROBLEM FOR THE VALLEYS.
HOWEVER, THE MOUNTAINS ARE LIKELY TO GET SLAMMED AS WARMER AIR
TAKES A WHILE TO WORK IN. QPFS ARE TREMENDOUS AND WE COULD BE IN
FOR VERY HEAVY SNOW OVER THE COASTAL MOUNTAINS BEFORE IT WARMS UP.
HAVE POSTED A WINTER STORM WATCH FOR THE WEST SIDE ABOVE 3000 FT
FOR TUESDAY NIGHT INTO WED MORNING. ALSO PUT UP A WATCH FOR THE
CASCADES AND SISKIYOUS WITH A SLIGHTLY LATER TIMING. VERY HEAVY
PRECIP WILL WORK INTO THE MAIN RANGES LATE TOMORROW NIGHT AND
CONTINUE THROUGH WEDNESDAY. COULD EASILY BE TALKING ABOUT SEVERAL
FEET OF SNOW OVER THE HIGHEST ELEVATIONS.

THE EAST SIDE AND MUCH OF NORCAL SHOULD BE BREEZY WITH A FEW SNOW
SHOWERS BUT OTHERWISE RELATIVELY QUIET UNTIL WEDNESDAY. THEN THE
HEAVY PRECIPITATION SPREAD INTO THESE AREAS AS WELL. RIGHT NOW,
THE MODEL CONSENSUS IS THAT MUCH OF THE EAST SIDE STAYS COLD
ENOUGH FOR SNOW RIGHT ON THROUGH WEDNESDAY. THE ONLY MODEL WARM
ENOUGH FOR RAIN IS THE GFS AND EVEN THAT JUST BARELY GETS ABOVE
FREEZING. INSTEAD OF TRAPPED COLD AIR THAT WE WERE WORRIED ABOUT,
IT APPEARS THAT THE AIRMASS JUST STAYS COLD ENOUGH FOR SNOW MUCH
OF THE TIME. THERE IS ALSO THE PROBLEM OF VERY STRONG WINDS
DEVELOPING, WHICH COULD BE STRONG ENOUGH TO LEAD TO LOCAL BLIZZARD
CONDITIONS. HAVE HOISTED A WINTER STORM WATCH FOR VIRTUALLY ALL OF
THE MOUTAINOUS AREAS OF NORCAL AND THE EAST SIDE OF OREGON.

STILL LOOKS STORMY RIGHT ON THROUGH THE REST OF THE WEEK AND INTO
NEXT WEEKEND AND HAVE MADE NO CHANGES BEYOND WEDNESDAY. -WRIGHT

AVIATION...MVFR CIGS WILL CONTINUE THROUGH TODAY AS CUMULUS
CONTINUES TO MOVE THROUGH. SCT SHSN WITH MVFR-IFR CIGS AND VIS
WILL CONTINUE TO MOVE THROUGH THIS MORNING AND THEN BECOME MORE
ISOLATED THIS AFTERNOON. WIDESPREAD MOUNTAIN OBSCURATIONS ARE
EXPECTED TODAY AS MOIST ONSHORE FLOW CONTINUES TO BANK CLOUDS UP
AGAINST THE RANGES. SHSN ARE EXPECTED TO INCREASE AGAIN TONIGHT
ACROSS THE WEST SIDE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR ORZ027>030.
     FROST ADVISORY UNTIL 10 AM PST THIS MORNING FOR ORZ022.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     TUESDAY ABOVE 1000 FEET FOR ORZ021>025.
     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR ORZ021-022.
     FREEZE WARNING UNTIL 10 AM PST THIS MORNING FOR ORZ021.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     TUESDAY FOR ORZ026.
     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING ABOVE 3000 FEET FOR ORZ024>026.

CA...WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR CAZ083-084.
     WINTER STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON ABOVE 3000 FEET FOR CAZ080>082.
PZ...STORM WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY AFTERNOON
     FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST THIS
     AFTERNOON FOR PZZ350-356.
     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR PZZ310.
     STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON FOR
     PZZ370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST TUESDAY
     FOR PZZ370-376.

99/99/99
Hazardous weather outlook, Jan 16, 7:59 AM PST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
759 AM PST MON JAN 16 2012

ORZ021-171600-
SOUTH CENTRAL OREGON COAST-
759 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THE FREEZE WARNING HAS BEEN EXTENDED UNTIL 10 AM PST THIS MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 10 PM PST THIS EVENING
TO 4 PM PST TUESDAY FOR ELEVATIONS ABOVE 1000 FEET. PLEASE SEE THE
WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
TUESDAY AFTERNOON FOR ELEVATIONS ABOVE 1000 FEET.

A HIGH WIND WATCH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ022-171600-
CURRY COUNTY COAST-
759 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

THE FROST ADVISORY HAS BEEN EXTENDED UNTIL 10 AM PST THIS MORNING.

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 10 PM PST THIS EVENING
TO 4 PM PST TUESDAY FOR ELEVATIONS ABOVE 1000 FEET. PLEASE SEE THE
WINTER WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST
TUESDAY AFTERNOON FOR ELEVATIONS ABOVE 1000 FEET.

A HIGH WIND WATCH IS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON. PLEASE SEE THE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 16, 9:14 AM PST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
914 AM PST MON JAN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             2 SE ROSEBURG           43.20N 123.33W
01/16/2012  M1.5 INCH        DOUGLAS            OR   TRAINED SPOTTER

            24 HOURS ENDING AT 730 AM.

&&

GLASER

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 9:58 PM PSTSmall Craft Advisory for Hazardous SeasMFR41 hr
Jan 16, 3:35 AM PSTWinter Storm WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more37 hr
Jan 16, 3:35 AM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine37 hr
Jan 16, 2:06 PM PSTFrost AdvisoryMFRCurry19 hr
Jan 16, 2:06 PM PSTFreeze WarningMFRCoos, Curry, Douglas19 hr
Jan 16, 2:06 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Lake3 days
Jan 16, 2:41 PM PSTHigh Wind WatchMFRKlamath, Lake13 hr
Jan 16, 3:12 PM PSTSmall Craft Advisory for WindsMFR24 hr
Jan 16, 3:12 PM PSTStorm WarningMFR37 hr
Jan 16, 3:33 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas51 hr

Nearby

Hazardous Seas Warnings in Oregon, 2012Every hazardous seas warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.